Alert archive / Arizona / Dust Storm Warnings in 2011

Dust Storm Warning 9, NWS Phoenix, AZ

July 31, 2011

NWS Phoenix, AZ issued this dust storm warning at Jul 31, 2011, 5:31 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2011, 5:31 PM MST (00:31 UTC)
Expired
Jul 31, 2011, 8:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 31, 3:45 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 31, 3:45 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST SUN JUL 31 2011

.SYNOPSIS...
ABUNDANT MOISTURE ALONG WITH EMBEDDED WEATHER DISTURBANCES WILL LEAD
TO ABOVE AVERAGE CHANCES OF SHOWERS AND THUNDERSTORMS
TONIGHT...CONTINUING OVER SOUTH-CENTRAL ARIZONA MONDAY. DRIER AIR
FROM THE WEST WILL LEAD TO A DECLINE IN STORM CHANCES ACROSS THE
REGION TUESDAY AND WEDNESDAY. STORM CHANCES WILL BE CONFINED
PRIMARILY TO THE HIGHER TERRAIN OF ARIZONA THE LATTER HALF OF THIS
WEEK. TEMPERATURES THIS WEEK WILL TEND TO BE AT OR SOMEWHAT ABOVE
NORMAL.

&&

.DISCUSSION...
TONIGHT AND MONDAY...SKY HARBOR TEMPERATURES HAVE FLUCTUATED QUITE A
BIT THIS AFTERNOON IN CONCERT WITH THE WIND DIRECTION. SOUTHERLY
WINDS FLOWING ACROSS THE LARGELY BARREN SALT RIVER CHANNEL HELPED
JUMP THE TEMPERATURE TO A PEAK OF 111 SO FAR...AND THIS WILL LIKELY
BE NOTABLY WARMER THAN OTHER PHOENIX AREA AIRFIELDS TODAY.
CONVECTION HAS STARTED OVER EASTERN RIVERSIDE COUNTY AND LA PAZ
COUNTY DUE TO THE ABUNDANT MOISTURE AND PROXIMITY OF AN UPPER LEVEL
DISTURBANCE. GPS-IPW SENSORS INDICATE PRECIPITABLE WATER VALUES
ABOVE 1.75 INCHES...MUCH ABOVE NORMAL. IN LIGHT OF THIS...DECIDED TO
ISSUE A FLASH FLOOD WATCH FOR JOSHUA TREE NATIONAL PARK...EASTERN
RIVERSIDE COUNTY...AND LA PAZ COUNTY UNTIL 03Z. ONE FLY IN THE
OINTMENT IS THAT THE AXIS OF THE UPPER LEVEL DISTURBANCE APPEARS TO
BE NORTH OF OUR FORECAST AREA AND THIS IS LESS FAVORABLE.
MEANWHILE...STORMS HAVE ALSO BEGUN TO FORM OVER ZONE 24. MOISTURE
VALUES THERE ARE NOT QUITE AS GOOD BUT OROGRAPHY IS BETTER. FOR
LATER TONIGHT...12Z GFS AND NAM INDICATE A WAVE...APPARENTLY
ASSOCIATED WITH THE REMNANTS OF FORMER TROPICAL STORM DON...MOVING
INTO SOUTHEAST ARIZONA THEN CENTRAL AND NORTHERN ARIZONA DURING THE
DAY MONDAY AND MONDAY NIGHT. GFS APPEARS TO BE OPTIMISTIC ABOUT
PRECIP WITH THIS FEATURE BUT IT SEEMS TO BE DRIVEN AT LEAST AS MUCH
BY SUBSTANTIAL UPPER LEVEL DIVERGENCE THAT LOOKS OVERDONE. BUT ABOVE
AVERAGE POPS ARE STILL WARRANTED OTHERWISE...STEERING FLOW ALOFT
BECOMES SOUTHWESTERLY MONDAY WHICH TENDS TO BE LESS FAVORABLE FOR
STORMS ON THE LOWER DESERTS. THIS...COMBINED WITH DECREASED MOISTURE
IS WHY POPS FOR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA GO WAY
DOWN MONDAY. TEMPS SHOULD BE LOWER OVER SOUTH-CENTRAL ARIZONA MONDAY
AS A RESULT.

TUESDAY AND WEDNESDAY...DRYING FROM THE WEST CONTINUES TUESDAY FOR A
NOTABLE DECLINE IN POPS OVER SOUTH-CENTRAL ARIZONA. ON
WEDENSDAY...POPS ON THE LOWER DESERTS WILL BE CONFINED TO PORTIONS
OF SOUTHWEST MARICOPA COUNTY AND NORTHWEST PINAL WITH LINGERING
CHANCES OVER THE HIGHER TERRAIN OF ZONE 24. ACCORDINGLY...TEMPS
START TO RISE WITH A NUMBER OF LOW ELEVATION LOCATIONS IN THE
110-112 RANGE.

THURSDAY THROUGH SATURDAY...THE GFS SHOWS DEEP MOISTURE BEING
CONFINED TO SOUTHEAST ARIZONA WHILE THE ECMWF...AS USUAL...IS MORE
RELUCTANT TO PUSH THE MOISTURE AWAY. HELD ON TO LOW END SLIGHT
CHANCE POPS OVER ZONE 24. TROPICAL STORM EUGENE DOES NOT LOOK LIKE
IT WILL BE A FACTOR FOR US. OTHERWISE...TEMPS WILL BE AT OR SLIGHTLY
ABOVE NORMAL.

&&

AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
SIMILAR PATTERN TODAY AS YESTERDAY...ISOLATED SHOWERS AND
THUNDERSTORMS OVER THE HIGHER TERRAIN EXPANDING TO THE LOWER DESERTS
BY THIS EVENING. HOWEVER...CONFIDENCE IN THUNDERSTORM OCCURRENCE AT
OR WITHIN VICINITY OF KPHX AND/OR KIWA TOO LOW TO INSERT TEMPO TSRA
AT THIS POINT. SUBSEQUENT AMMENDMENTS ARE QUITE POSSIBLE. WINDS WILL
FAVOR SOUTHWEST DIRECTIONS THROUGH AT LEAST 06Z UNLESS THUNDERSTORM
OUTFLOWS COME INTO PLAY.

SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER EASTERN
RIVERSIDE COUNTY THROUGH 03Z...MOSTLY WEST OF KBLH. HAVE HELD OFF ON
INSERTING TEMPO TSRA FOR NOW AT BOTH KBLH AND KIPL BUT SUBSEQUENT
AMMENDMENTS WILL BE POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
THE HIGH PRESSURE ALOFT MOVES TO THE WEST AND BEGINS A DRYING TREND
ACROSS THE SOUTHWEST BY WEDNESDAY AND STAYS IN PLACE THROUGH THE
WEEKEND. OVERALL SOUTHWESTERLY FLOW ALOFT WILL AID TO THE DRYING
TREND AND DECREASE CHANCES FOR SHOWERS AND THUNDERSTORMS. WINDS WILL
REMAIN MOSTLY LIGHT WITH OCCASIONAL AFTERNOON OR EVENING GUSTS.
HUMIDITY VALUES WILL DROP INTO THE LOWER TWENTIES AND HAVE GOOD
OVERNIGHT RECOVERY. SOME LIGHTNING CAN BE EXPECTED FROM
THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ
AVIATION...AJ
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 31, 2:50 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST SUN JUL 31 2011

AZZ022-023-026>028-012200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
250 PM MST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA AND SOUTHWEST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN ABOVE AVERAGE CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT BRINGING THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND AREAS OF VERY STRONG WINDS ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN ABOVE AVERAGE CHANCE OF STORMS WILL CONTINUE MONDAY BRINGING THE
FULL COMPLEMENT OF POTENTIAL THUNDERSTORM RELATED HAZARDS. STORM
CHANCES DECLINE SUBSTANTIALLY TUESDAY BEFORE DISSIPATING THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-012200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
250 PM MST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ABOVE AVERAGE CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT BRINGING THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND AREAS OF VERY STRONG WINDS ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ABOVE AVERAGE CHANCE OF STORMS WILL CONTINUE MONDAY BRINGING THE
FULL COMPLEMENT OF POTENTIAL THUNDERSTORM RELATED HAZARDS. STORM
CHANCES DECLINE SUBSTANTIALLY TUESDAY WITH JUST A LINGERING SLIGHT
CHANCE WEDNESDAY THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-CAZ030>032-012200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-
250 PM MST SUN JUL 31 2011 /250 PM PDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM BEFORE STORM CHANCES
BEGIN TO DECLINE LATER THIS EVENING. IN ADDITION TO LOCALIZED VERY
HEAVY RAINFALL...THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING STRONG WINDS. REFER TO WEATHER.GOV/PHOENIX FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORM CHANCES DECLINE MARKEDLY MONDAY WITH ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN. ON
TUESDAY...SLIGHT CHANCES WILL BE CONFINED EAST OF THE LOWER COLORADO
RIVER VALLEY BEFORE STORM CHANCES DISSIPATE ALTOGETHER THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ025-CAZ033-012200-
YUMA/MARTINEZ LAKE AND VICINITY-IMPERIAL COUNTY-
250 PM MST SUN JUL 31 2011 /250 PM PDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN AND
STRONG WINDS IN ADDITION TO LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORM CHANCES WILL REMAIN EAST OF THE YUMA AREA MONDAY AND THE REST
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 31, 4:51 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
451 PM MST SUN JUL 31 2011

AZZ024-010030-
GILA AZ-
451 PM MST SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 530 PM MST

AT 447 PM MST...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
EAST OF ROOSEVELT...MOVING NORTH AT 10 MPH. SPOTTERS REPORTED GUSTY
WINDS TO 40 MPH ALONG WITH VERY HEAVY RAIN.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ROOSEVELT...

LAT...LON 3380 11109 3378 11105 3378 11101 3375 11096
      3366 11092 3365 11088 3357 11089 3357 11108
      3383 11122
TIME...MOT...LOC 2350Z 181DEG 7KT 3366 11100

LEINS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:35 PM MSTSpecial Weather StatementPSRPinal25 min
Jul 31, 5:46 PM MSTSevere Thunderstorm WarningPSRPinal29 min
Jul 31, 6:18 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 31, 7:01 PM MSTAreal Flood AdvisoryPSRPinal119 min
Jul 31, 7:09 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal51 min
Jul 31, 7:17 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Jul 31, 7:22 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal113 min
Jul 31, 8:41 PM MSTSpecial Weather StatementPSRMaricopa64 min
Jul 31, 9:07 PM MSTSpecial Weather StatementPSRMaricopa53 min
Jul 31, 9:17 PM MSTAreal Flood AdvisoryPSRMaricopa118 min
Aug 1, 3:16 PM MSTSpecial Weather StatementPSR44 min
Aug 1, 4:50 PM MSTSpecial Weather StatementPSR40 min

Nearby

Dust Storm Warnings in Arizona, 2011Every dust storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.